The development of effective cancer immunotherapy with immune checkpoint inhibitors (ICI) is the most important advance in cancer care of the 21st century. Since 2011, the FDA has approved eight agents (anti-CTLA-4: ipilimumab; anti-PD-1: pembrolizumab, nivolumab, cemiplimab, dostarlimab; anti-PD-1: atezolizumab, avelumab, durvalumab) for dozens of malignancies in numerous disease settings, including neoadjuvant, adjuvant, and metastatic. Further development continues, with new classes of ICIs (anti-LAG-3) and numerous combination therapies being tested and approved by regulatory authorities. In sum, ICIs have changed the way we treat cancer.
When I begin to describe to my patients what to expect from ICIs, there are a few key themes that I highlight which help me explain how they work and by extension how they cause side effects. To begin with, ICIs are not like any other type of treatment. While cytotoxic chemotherapies and small molecule inhibitors of various kinases cause side effects through direct effects on target cells, targeting cell division and downstream pathway signaling respectively, ICIs lead to effects on immune cells which then lead to both anti-tumor effects (e.g., efficacy) and immune related adverse events (irAEs). In essence, the immune system is the drug. The ramifications of this are important to share with our patients.
First, while the normal immune system is in homeostasis, this balance is regulated by several factors that lead to enhanced function of the immune system, a critical need for an organism that is constantly bombarded by external microbes, and reduced function, another key factor that prevents autoimmunity. When the balance is off, either “too hot” or “too cold”, disease(s) ensues. Most patients with cancer (since cancer is a disease of aging) remember the AIDS epidemic and so appreciate that a “cold” immune system leads to rampant infection and cancer, the maladies that afflicted individuals “full-blown” AIDS. Similarly, most people have heard of autoimmune diseases such as lupus, rheumatoid arthritis, and Crohn’s disease, and so can appreciate that these are diseases where the immune system is too “hot.” I then explain to patients that ICIs target the factors that regulate whether the immune system gets too hot or too cold, and thus can lead to a scenario where the immune system can heat up.
Second, the immune system causes inflammation and irAEs can involve any part of the body. Thus, virtually any symptom can be related to ICIs. This information is not imparted to scare patients but rather to make them aware that any new or increasing symptom, no matter how trivial or weird, should be reported to the study team. I also discuss with patients that the severity of irAEs ranges from annoying to life threatening. Further, toxicities can quickly progress through that range to become severe. Thus, the sooner that an irAE is identified the better.
Third, the immune system has the capacity for memory. This is what drives our ability to be exposed to an infectious agent, like measles, and upon recovery, attain life-long immunity. It is also the key hallmark of the immune system that the entire concept of vaccination rests upon. I like to highlight this to my patients because it helps to reinforce the hopeful idea that immunotherapy can be associated with long-term benefit. Also, because in the setting of irAEs and requisite drug holds, it helps to reassure patients that the benefit of therapy isn’t only dependent on the continuous infusion of a monoclonal antibody at some prescribed frequency but also on the effects on the immune system that these infusions have led to by the time toxicity occurs.
Fourth, the treatment of any irAE is specific to the severity and nature of the toxicity. For example, inflammation of various endocrine organs can occur with ICIs. These tend to require life-long replacement of the hormone that the organ/gland was making (e.g., thyroxine for thyroiditis, insulin for islet cell inflammation leading to type 1 diabetes, cortisol and thyroxine for pituitary inflammation), however no change to ICI dosing. Mild irAEs often can be treated with symptomatic management (e.g., ibuprofen for arthralgias) and allow for continued ICI treatment. Other irAEs may be treated with non-systemic immunosuppression (e.g., topical eye drops for uveitis, intraarticular steroids for arthritis, topical steroids for dermatitis), although depending on the severity of the toxicity, ICI therapy may be held. However, it is also important to let patients know that a subset of patients will develop significant irAEs that will require dose hold (and/or discontinuation) and systemic immunosuppression. Patients often wonder why additional therapy is required beyond holding or discontinuing ICI in the setting of such toxicities, since the benchmark that most people understand is that when drugs cause side effects stopping the drug is the solution. But this often is not the case with ICIs. The analogy I often give is that severe irAEs are like a forest fire, an expanding and potentially destructive phenomenon that will not be put out by extinguishing the small campfire that ignited the blaze. Thus, a systemic approach to manage the irAE is often needed, and occasionally this requires hospitalization to expedite a workup and/or deliver therapy quickly and definitively (e.g., parenteral glucocorticoids).
Finally, immune suppression may impact anti-tumor immunity, so use of systemic immunosuppression should be used appropriately, but judiciously. In the early days of anti-CTLA-4 therapy such as ipilimumab, there was great concern that the use of corticosteroids would nullify any anti-tumor immunity. The resultant hesitancy to use systemic immunosuppression was problematic, and it became clear that severe irAEs required prompt therapy with corticosteroids. Over the ensuing decade, however, the dogma has become such that systemic immunosuppression is not problematic, and this likely has resulted in too liberal use. Therefore, our goal is to use the “right” amount of systemic immunosuppression, consider steroid-sparing agents (e.g., anti-TNF-alpha for colitis) to help facilitate more rapid and successful steroid tapers, and consider the use of non-systemic steroids when appropriate (e.g., topical and intraarticular glucocorticoids). With that said, there are scenarios in which very high-dose steroids are necessary, and hesitation to use these doses can be catastrophic.
In summary, ICIs have revolutionized and are revolutionizing the management of numerous malignancies. Early identification is a key part of successful management of irAEs. Patient education is a key way to ensure that there is effective communication between the patient and the team about the onset of irAEs. Managing patient expectations about the range of toxicity and need to hold therapy as well as the potential to treat with systemic immunosuppression is critical. Finally, optimal management of irAEs requires the understanding that some toxicities can be managed without immunosuppression (typically the endocrinopathies), others without systemic immunosuppression (uveitis, dermatitis, often arthritis), and others require prompt systemic immunosuppression. A number of the society guidelines are available to help manage patients through these unique toxicities.1-3
- Brahmer JR, Lacchetti C, Schneider BJ, et al. Management of Immune-Related Adverse Events in Patients Treated With Immune Checkpoint Inhibitor Therapy: American Society of Clinical Oncology Clinical Practice Guideline. J Clin Oncol. 2018;36(17):1714-1768.
- Haanen J, Carbonnel F, Robert C, et al. Management of toxicities from immunotherapy: ESMO Clinical Practice Guidelines for diagnosis, treatment and follow-up. Ann Oncol. 2018;29(Suppl 4):iv264-iv266.
- Thompson JA, Schneider BJ, Brahmer J, et al. NCCN Guidelines Insights: Management of Immunotherapy-Related Toxicities, Version 1.2020. J Natl Compr Canc Netw. 2020 Mar;18(3):230-241. doi: 10.6004/jnccn.2020.0012.PMID: 32135517